Glioblastoma Multiforme in a Patient with Multiple Myeloma: A Case Report and Literature Review
INTRODUCTION: Lenalidomide is an immunomodulatory drug approved by the US Food and Drug Administration in 2006 for the treatment of multiple myeloma. In 2012, the Food and Drug Administration issued a statement warning physicians of the increased risk with lenalidomide treatment of the following secondary primary malignancies: Acute myelogenous leukemia, myelodysplastic syndromes, and Hodgkin lymphoma. The statement did not mention glioblastoma multiforme, a Grade 4 astrocytoma, or other high-grade astrocytomas that have been reported on rare occasions in the setting of multiple myeloma. CASE PRESENTATION: A 72-year-old man, who had been in complete remission from multiple myeloma for 1 year after treatment that included lenalidomide, presented with confusion, headache, nausea and vomiting, and recurrent falls. A magnetic resonance image of his brain revealed a mass that on stereotactic biopsy was found to be glioblastoma multiforme. DISCUSSION: We present the seventh reported case of high-grade astrocytoma as a second primary malignancy in multiple myeloma and the first reported occurrence of glioblastoma multiforme after the use of lenalidomide in multiple myeloma. This report adds to the pool of cases that reveal associations between use of lenalidomide and increased risk of developing secondary primary high-grade astrocytomas in multiple myeloma.
Moore, Christine A.; Ibrahim, Moayed; Kapila, Aaysha; and Bajaj, Kailash. 2018. Glioblastoma Multiforme in a Patient with Multiple Myeloma: A Case Report and Literature Review. The Permanente journal. Vol.22 https://doi.org/10.7812/TPP/17-125 PMID: 29616908